Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS Green Bay, WI

July 23, 2022Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2022, 6:34 PM CDT for Kewaunee County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 6:34 PM CDT (23:34 UTC)
Expired
Jul 23, 2022, 7:17 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 41 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:49 PM CDTTSTM WND DMG2 Ese Ellisville, WITREES DOWN ON HIGHWAY 29 EAST OF TOWNLINE RD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS53 KGRB 232334
SVRGRB
WIC061-240030-
/O.NEW.KGRB.SV.W.0053.220723T2334Z-220724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
634 PM CDT Sat Jul 23 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Kewaunee County in northeastern Wisconsin...

* Until 730 PM CDT.

* At 634 PM CDT, severe thunderstorms were located along a line
  extending from near Green Bay to Bellevue Town to Denmark to 11
  miles northwest of Manitowoc to near Valders, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Luxemburg around 650 PM CDT.
  Kewaunee around 700 PM CDT.
  Algoma around 710 PM CDT.

Other locations impacted by these severe thunderstorms include Krok,
Curran, Slovan, Gregorville, Rankin, Ellisville, Euren, East Krok,
Kodan and Alaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4433 8754 4433 8777 4464 8776 4468 8773
      4467 8737 4432 8749 4432 8755
TIME...MOT...LOC 2334Z 242DEG 41KT 4454 8809 4444 8794 4436 8785 4422
8782 4411 8785

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurimski
3 follow-up statements
080 
WWUS53 KGRB 232348
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
648 PM CDT Sat Jul 23 2022

WIC061-240030-
/O.CON.KGRB.SV.W.0053.000000T0000Z-220724T0030Z/
Kewaunee WI-
648 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEWAUNEE COUNTY...

At 648 PM CDT, severe thunderstorms were located along a line
extending from near Bay Shore Park to near Luxemburg to 6 miles west
of Kewaunee to Two Creeks to 7 miles northeast of Manitowoc, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Kewaunee around 700 PM CDT.
  Algoma around 710 PM CDT.

Other locations impacted by these severe thunderstorms include Krok,
Curran, Slovan, Gregorville, Rankin, Ellisville, Euren, East Krok,
Kodan and Alaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4433 8754 4433 8777 4464 8776 4468 8773
      4467 8737 4432 8749 4432 8755
TIME...MOT...LOC 2348Z 243DEG 41KT 4462 8788 4452 8773 4444 8764 4430
8758 4418 8758

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurimski
155 
WWUS53 KGRB 240002
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
702 PM CDT Sat Jul 23 2022

WIC061-240030-
/O.CON.KGRB.SV.W.0053.000000T0000Z-220724T0030Z/
Kewaunee WI-
702 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEWAUNEE COUNTY...

At 702 PM CDT, severe thunderstorms were located along a line
extending from near Bay Shore Park to near Algoma to near Kewaunee to
10 miles east of Two Creeks, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewaunee, Algoma, Luxemburg, Casco, Birchwood, Lincoln, Kewaunee
Power Station, Rostok, Slovan and Gregorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4432 8755 4433 8754 4451 8768 4456 8776
      4464 8776 4468 8773 4467 8737 4432 8749
TIME...MOT...LOC 0002Z 246DEG 50KT 4468 8772 4459 8750 4451 8743 4437
8735 4424 8735

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurimski
016 
WWUS53 KGRB 240017
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
717 PM CDT Sat Jul 23 2022

WIC061-240027-
/O.CAN.KGRB.SV.W.0053.000000T0000Z-220724T0030Z/
Kewaunee WI-
717 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR KEWAUNEE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Wisconsin.

LAT...LON 4432 8755 4433 8754 4451 8768 4456 8776
      4464 8776 4468 8773 4467 8737 4432 8749
TIME...MOT...LOC 0016Z 242DEG 41KT 4476 8751 4467 8729 4459 8722 4445
8714 4432 8714

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:18 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 23, 3:18 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
318 PM CDT Sat Jul 23 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 317 PM CDT Sat Jul 23 2022

Storms have been moving E/SE across southern Minnesota this
afternoon. Overall, complex is moving east, but newest development
is on the southern end, near the warm front/moisture/instability
gradient. A strip of pwats of 1.5 to 2.0 inches from southern MN,
into northeast IA, southwest WI, and northern IL. MLCAPEs are also
highest here. Expect the leading line of convection to continue
tracking along this gradient, but there is still some uncertainly
on how much farther north it will move. Additionally, more
development has started behind the main storms and has started to
fill in. This also warrants watching, as the severe threat may be
not as high, but could lead to training rain/storms and potential
flooding concerns later this evening and overnight.

Late afternoon and evening...As convection tracks east and warm
front edges northward expect thunderstorms to enter central
WI (southwest part of the GRB forecast area) over the next hour,
and then continue eastward along the southern tier or two of
counties into the evening. The threat is greatest south of Hwy 10
for severe storms, with damaging winds the main threat. A few
tornadoes, hail, and heavy rains are also possible. Farther north,
still expecting rain and thunder/lightning but the threat for
severe thunderstorms is lower.

Late evening and overnight...Meso models, particularly the HRRR,
have a fairly good sense of the current convection. Following
their trends eastward, the main complex moves east of the area
and over Lake Michigan by 01/02Z. Behind this, the trend has been
increasing to see additional development of rain and
thunderstorms. Given high pwats there could be heavy rains among
this, with possible training and flooding concern, once again
focused south of Hwy 10. This would likely be a very localized
concern depending on where individual cells setup, but localized
amounts of 2 to 3 inches or more are possible. There are a few
features that will lead to continued larger scale forcing,
including entrance region of upper jet, and a developing LL jet
feeding additional moisture into WI ahead of the sfc cold front
through the night. Instability will likely have waned by this time
due to the earlier convection and loss of daytime heating, so
expect heavy rain/flooding to be the main threat overnight.

Temperatures will remain mild overnight with lows mainly in the
60s.

Sunday...Some lingering showers are possible a little after
sunrise, but dry weather is expected for the most part followed by
clearing skies in the afternoon. The exception is across northern
WI where a shortwave brushing across the area in the afternoon
could generate isolated afternoon showers. Some of the meso
models also show this development. Added very low PoPs across the
north to account for this. Otherwise, the rest of the area will be
dry. Highs will be closer to normal ranging from the low 70s in
the north to around 80 degrees in the Fox Valley.

.LONG TERM...Sunday Night Through Saturday
Issued at 317 PM CDT Sat Jul 23 2022

High pressure should bring dry conditions and cooler than normal
temperatures for the beginning of the work week.

A cold front and associated short-wave trough will bring the next
chance of showers later Tuesday into early Wednesday. The best
chance of showers will occur Tuesday night. Instability appears to
be fairly meager, so only expecting isolated to scattered
embedded storms at this time. Additional short-wave activity is
expected to bring another chance of showers and isolated storms
Thursday into early Thursday night.

High pressure returns for Friday and Saturday, with pleasant
summertime weather anticipated for the first part of the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CDT Sat Jul 23 2022

.KOSH...a complex of thunderstorms will move across east-central
Wisconsin late this afternoon or early this evening, with
additional thunderstorm activity expected during the remainder of
the evening into early Sunday morning. Current projections would
indicate the complex would reach KOSH between 6 pm and 8 pm.
Strong wind gusts over 40 knots are possible this cluster of
storms, along with poor visibility in the IFR category in the
stronger thunderstorms. Currently have wind gusts to 40 knots in
the 18z TAF, but will need to monitor the situation and may need
to bump up the wind gusts if the strongest core of winds moves
over the airport. There is some model differences if the core
of strong winds will move over the airport or go just to the
south.

Once the first complex of storms moves through the area, additional
showers and thunderstorms will move across KOSH through the rest
of the evening into early Sunday morning. Once the rain exits the
region overnight, IFR CIGS are expected to develop and will
continue past sunrise. CIGS will gradually improve into the MVFR
category by mid to late morning, then VFR category Sunday
afternoon. Northwest winds will gust to around 25 knots Sunday
afternoon.

For the rest of the forecast area, a complex of thunderstorm will
move into portions of central and north-central Wisconsin between
3 pm and 6 pm and across northeast and east-central Wisconsin
between 5 pm and 8 pm. The strongest core of winds with the
thunderstorm complex will move south of a Marshfield to Algoma
line where wind gusts over 40 knots are possible. Torrential
rain will lead to poor visibilities in the IFR category in the
stronger storms. Once the complex of storms moves through the
area, additional shower and thunderstorms will continue into early
Sunday morning until the cold front moves east of the area. The
rain should end around 09z across eastern Wisconsin. IFR CIGs are
expected to develop late tonight and continue into Sunday morning.
CIGS will improve into the VFR category Sunday afternoon with
gusts to around 25 knots possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Kieckbusch
AVIATION.......Eckberg
Hazardous weather outlook, Jul 23, 2:44 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sat Jul 23 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible late this afternoon into this
evening. Damaging wind is the main concern, but large hail,
tornadoes, and local flooding from heavy rain is also possible.
The greatest chance of severe storms and heavy rain will be in
central Wisconsin and the southern Fox Valley between 4 pm and 10
pm. The flooding threat would likely occur later in the evening
and into the overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from late Tuesday
afternoon through Thursday, but the threat of severe weather
appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed late this afternoon and evening.

LMZ521-522-541>543-241945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms could produce strong winds, heavy rainfall, and
dangerous lightning, especially this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from Tuesday night through
Thursday. Any storms would pose a hazard to boaters.

KLJ/Kieckbusch

In the hours before

Local storm report, Jul 23, 6:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 WSW APPLETON          44.26N 88.42W
07/23/2022                   OUTAGAMIE          WI   PUBLIC

            SEVERAL TREES DOWN ON THE SOUTHWEST SIDE OF
            APPLETON.

&&
Local storm report, Jul 23, 6:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
618 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     OSHKOSH                 44.01N 88.55W
07/23/2022                   WINNEBAGO          WI   PUBLIC

            SMALL TREES BENT OVER. HEARD ONE TREE CRACK.
            ESTIMATED WIND GUSTS TO AROUND 60 MPH.
            LOCATED ABOUT 1.5 NW MILES FROM THE AIRPORT.

&&

KJ
Local storm report, Jul 23, 6:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
622 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       3 WNW OSHKOSH           44.02N 88.60W
07/23/2022  M1.09 INCH       WINNEBAGO          WI   MESONET

            1.09 INCHES OF RAIN IN ABOUT 40 MINUTES.

&&
Local storm report, Jul 23, 6:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 N BUTTE DES MORTS     44.11N 88.65W
07/23/2022                   WINNEBAGO          WI   PUBLIC

            NUMEROUS TREES DOWN.

&&
Local storm report, Jul 23, 6:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
628 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     WINNECONNE              44.11N 88.71W
07/23/2022                   WINNEBAGO          WI   PUBLIC

            BRANCHES DOWN. REPORT FROM SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

KJ
Local storm report, Jul 23, 6:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     WILD ROSE               44.18N 89.25W
07/23/2022                   WAUSHARA           WI   PUBLIC

            REPORT AND PHOTO OF MID SIZED TREE DOWN IN
            THE MIDDLE OF DRIVEWAY. TIME APPROXIMATE.
            REPORT VIA SOCIAL MEDIA.

&&

KJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:42 PM CDTSpecial Weather StatementGRBOconto48 min
Jul 23, 12:16 AM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Oconto25 min
Jul 23, 12:19 AM CDTSpecial Marine WarningGRB56 min
Jul 23, 4:14 PM CDTSevere Thunderstorm WarningGRBWaushara61 min
Jul 23, 5:17 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago58 min
Jul 23, 5:47 PM CDTSpecial Weather StatementGRBOutagamie43 min
Jul 23, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBCalumet, Outagamie55 min
Jul 23, 6:04 PM CDTSpecial Marine WarningGRB86 min
Jul 23, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBBrown, Manitowoc52 min
Jul 23, 6:51 PM CDTSpecial Marine WarningGRB39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.